Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 115, NWS Goodland, KS

August 22, 2002Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2002, 10:04 PM CDT for Logan County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2002, 10:04 PM CDT (03:04 UTC)
Expired
Aug 22, 2002, 11:00 PM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Logan County, KS

The radar

The Goodland radar (KGLD), 61 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 10:05 PM CDTThunderstorm Wind 65 ERussell Spgs, KS18 inch diameter tree down. Steel windmill blown over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS53 KGLD 230304
SVRGLD
KSC109-230400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1004 PM CDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1100 PM CDT

* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF WINONA...OR ABOUT 24 MILES
  EAST OF SHARON SPRINGS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINONA AT 1010 PM CDT
  RUSSELL SPRINGS AT 1015 PM CDT
  MONUMENT AT 1035 PM CDT
  OAKLEY AT 1050 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3914 10148 3871 10149 3870 10081 3914 10082

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:26 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Aug 22, 3:26 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT THU AUG 22 2002

FORECAST CHALLENGES ARE PRECIP CHANCES THROUGH LATE SATURDAY AS WELL
AS CLOUD COVER AND RESULTING TEMPERATURES.

18Z SURFACE MAPS ANALYSIS SHOWED A NEARLY STATIONARY FRONTAL
BOUNDARY EXTENDING ACROSS THE FORECAST AREA FROM NEAR HILL CITY TO
NORTH OF TRIBUNE. A WEAK SURFACE LOW WAS CENTERED OVER CENTRAL
KANSAS WHILE A RIDGE OF HIGH PRESSURE WAS OVER SOUTHERN COLORADO.
IR AND WATER VAPOR SATELLITE IMAGERY SHOWED AN UPPER LEVEL
SHORTWAVE NEAR THE FOUR CORNERS REGION MOVING NORTHEAST TOWARD THE
CENTRAL HIGH PLAINS. LAPS DATA ALSO INDICATED A 55KT JET MOVING
NORTHEAST ACROSS THE CWA AT THE PRESENT TIME. IR AND WATER VAPOR
SATELLITE IMAGERY SHOWED A DIGGING UPPER TROUGH OFF THE WEST COAST.

MODELS INITIALIZED WELL THIS MORNING WITH RESPECT TO THE SURFACE
FRONTAL BOUNDARY IN OUR NEIGHBORHOOD AS WELL AS WITH UPPER LEVEL
SHORTWAVES MOVING NORTHEAST IN UPPER FLOW. WILL GO WITH ETA AS THE
MODEL OF CHOICE DUE TO ITS PAST PERFORMANCE AS WELL AS WITH GOOD
JOB WITH STRENGTH AND TIMING OF SURFACE AND UPPER LEVEL FEATURES.

FOR TONIGHT FRONTAL BOUNDARY LIES ACROSS OUR EAST AND SOUTH. UPPER
LEVEL SHORTWAVE MOVING NORTHEAST OUT OF SOUTHWEST COLORADO WILL
MOVE ACROSS REGION OVERNIGHT. WITH GOOD AMOUNT OF LOW AND MID LEVEL
MOISTURE COINCIDING WITH FAVORABLE DYNAMICS WILL CARRY CHANCE POPS
FOR THUNDERSTORMS ENTIRE FORECAST AREA. 700 MB TEMPERATURES ARE 1 TO
2 DEGREES COOLER AS WELL. WILL GO CLOSE TO GUIDANCE TEMPS MAINLY ON
THE LOWER 60S.

FOR FRIDAY THE NEXT UPPER LEVEL SHORTWAVE TROUGH LEAVES THE ROCKIES
AND MOVES INTO EASTERN COLORADO AND WESTERN KANSAS LATE FRIDAY
AFTERNOON AND FRIDAY NIGHT. WITH AMPLE LOW AND MID LEVEL MOISTURE
WITH WHICH TO WORK AND ASSOCIATED UPPER DYNAMICS LOOKS LIKE BETTER
CHANCE FOR SCATTERED CONVECTION. WILL CARRY 50 POPS FOR FRIDAY
NIGHT ENTIRE FORECAST AREA. TEMPERATURES WILL NOT CHANGE MUCH WITH
80S FOR HIGH TEMPERATURES FRIDAY AND LOWER 60S FOR FRIDAY NIGHT.

FOR SATURDAY INTO SATURDAY NIGHT WILL CONTINUE PARTLY CLOUDY WITH
CHANCE FOR THUNDERSTORMS AS BOUNDARIES INTERACT WITH ANOTHER WEAK
UPPER LEVEL SHORTWAVE MOVING THROUGH LATE SATURDAY AFTERNOON AND
EVENING. WILL CARRY HIGH TEMPERATURE SATURDAY IN THE 80S AGAIN WITH
LOW TEMPERATURES SATURDAY NIGHT IN THE 60S. WILL CARRY 20 TO 30
POPS ALSO INTO SATURDAY NIGHT.

FOR SUNDAY DRYING TAKES PLACE SOMEWHAT AT LOW AND MIDDLE LEVELS OF
THE ATMOSPHERE AS A WEAK HIGH PRESSURE MOVES ACROSS THE REGION.
WILL CARRY PARTLY CLOUDY SKIES AND HIGH TEMPERATURES IN THE UPPER
80S. AMOUNT OF CLOUDINESS WILL ALSO AFFECT TEMPERATURES SOMEWHAT.

FOR THE DAY 4-7 (MONDAY THROUGH THURSDAY) PERIOD LOOKING AT THE
LAST TWO RUNS OF MRF INDICATE GOOD CONTINUITY WITH MOVING THE UPPER
LOW OVER THE NORTHWEST CONUS TO OUR EAST BY LATE MONDAY. WILL
CONTINUE TREND OF INHERITED EXTENDED FORECAST WITH MOSTLY DRY
BEFORE SLIGHT CHANCES FOR THUNDERSTORMS ON TUESDAY. ANOTHER SYSTEM
WITH LITTLE MORE MOISTURE IS PROGGED TO AFFECT THE CENTRAL HIGH
PLAINS ON WEDNESDAY SO WILL MAINTAIN CHANCE POPS FOR THEN. FOR
THURSDAY WILL CARRY PARTLY SUNNY WITH HIGH TEMPERATURES IN THE 80S
AND LOW TEMPERATURES IN THE 60S.

.GLD...NONE.

LAMMERS

In the hours before

Special weather statement, Aug 22, 4:41 PM CDT, 5 hours 23 minutes before
NEZ081-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT THU AUG 22 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#628 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA EFFECTIVE THIS
THURSDAY AFTERNOON AND EVENING FROM 440 PM CDT UNTIL 1000 PM CDT:

IN NEBRASKA...RED WILLOW

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE
AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DDT
Special weather statement, Aug 22, 10:00 PM CDT, 4 minutes before
NEZ081-230400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT THU AUG 22 2002

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON FOR
SECTIONS OF SOUTH CENTRAL AND EASTERN NEBRASKA...INCLUDING RED
WILLOW COUNTY...HAS BEEN ALLOWED TO EXPIRE.

SCATTERED THUNDERSTORMS ARE STILL POSSIBLE IN THE AREA LATER TONIGHT
BUT NONE ARE EXPECTED TO BECOME SEVERE.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:59 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas61 min
Aug 23, 5:57 PM CDTSevere Thunderstorm WarningGLDSherman63 min
Aug 23, 6:03 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace57 min
Aug 23, 6:56 PM CDTSevere Thunderstorm WarningGLDLogan64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.